Alert archive / Kansas / Wind Advisories in 2008
Wind Advisory 8, NWS Topeka, KS
NWS Topeka, KS issued this wind advisory at Apr 11, 2008, 3:31 AM CDT for 4 counties in Kansas. It took effect at Apr 11, 2008, 10:00 AM CDT. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Apr 11, 2008, 3:31 AM CDT (08:31 UTC)
- In effect from
- Apr 11, 2008, 10:00 AM CDT
- Expired
- Apr 11, 2008, 7:00 PM CDT
- In force
- 9 hr
- Issued by
- NWS Topeka, KS
Counties Cloud County, KS, Ottawa County, KS, Republic County, KS, Washington County, KS
The radar
The Grand Island radar (KUEX), 116 km from the middle of the area, began a volume at 08:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 8.5 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 543 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 1167 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 82 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS73 KTOP 110831 NPWTOP URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 331 AM CDT FRI APR 11 2008 .AN UPPER LEVEL LOW PRESSURE SYSTEM AND ATTENDANT SURFACE LOW WILL GRADUALLY LIFT NORTHEASTWARD THROUGH THE DAY TODAY. A TIGHT PRESSURE GRADIENT...AND MODEST MIXING IN THE BOUNDARY LAYER THROUGH THE AFTERNOON HOURS WILL ALLOW FOR WINDY CONDITIONS TO DEVELOP ACROSS NORTH CENTRAL KANSAS. SUSTAINED WIND SPEEDS AROUND 30 MPH...WITH GUSTS TO AROUND 40MPH ARE LIKELY. KSZ008-009-020-034-111745- /O.NEW.KTOP.WI.Y.0008.080411T1500Z-080412T0000Z/ REPUBLIC-WASHINGTON-CLOUD-OTTAWA- INCLUDING THE CITY OF...CONCORDIA 331 AM CDT FRI APR 11 2008 ...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 7 PM CDT THIS EVENING... THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT FROM 10 AM THIS MORNING TO 7 PM CDT THIS EVENING. A STRONG LOW PRESSURE SYSTEM WILL CONTINUE TO LIFT OFF TO THE NORTHEAST THROUGH THE DAY TODAY. A TIGHT PRESSURE GRADIENT ON THE BACK SIDE OF THE SURFACE LOW WILL ALLOW FOR GUSTY WINDS TO PREVAIL FROM THE LATE MORNING...THROUGH THE EARLY EVENING HOURS. SUSTAINED SPEEDS OF AROUND 30 MPH...AND GUSTS TO AROUND 40 MPH ARE LIKELY ACROSS NORTH CENTRAL KANSAS DURING THIS TIME FRAME. TAKE ACTION TO SECURE TRASH CANS...LAWN FURNITURE...AND OTHER LOOSE OR LIGHTWEIGHT OUTDOOR OBJECTS. $$ LUNDE
2 follow-up statements
000 WWUS73 KTOP 111729 NPWTOP URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 1229 PM CDT FRI APR 11 2008 KSZ008-009-020-034-120000- /O.CON.KTOP.WI.Y.0008.000000T0000Z-080412T0000Z/ REPUBLIC-WASHINGTON-CLOUD-OTTAWA- INCLUDING THE CITY OF...CONCORDIA 1229 PM CDT FRI APR 11 2008 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING... A WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING. NORTHWEST WINDS OF 20 TO 30 MPH WITH FREQUENT GUSTS TO 40 MPH ARE EXPECTED TO CONTINUE ACROSS NORTH CENTRAL KANSAS THROUGH THE AFTERNOON. WINDS WILL DIMINISH TOWARDS SUNSET. TAKE ACTION TO SECURE TRASH CANS...LAWN FURNITURE...AND OTHER LOOSE OR LIGHTWEIGHT OUTDOOR OBJECTS. $$
000 WWUS73 KTOP 112355 NPWTOP URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 655 PM CDT FRI APR 11 2008 KSZ008-009-020-034-120100- /O.EXP.KTOP.WI.Y.0008.000000T0000Z-080412T0000Z/ REPUBLIC-WASHINGTON-CLOUD-OTTAWA- INCLUDING THE CITY OF...CONCORDIA 655 PM CDT FRI APR 11 2008 ...WIND ADVISORY WILL EXPIRE AT 7 PM CDT THIS EVENING... THE WIND ADVISORY WILL EXPIRE AT 7 PM CDT THIS EVENING. BLUSTERY NORTHWEST WINDS WILL CONTINUE ACROSS THE AREA THROUGH THE NIGHT. HOWEVER...WIND SPEEDS SHOULD NOT BE NEARLY AS STRONG AS THOSE EXPERIENCED DURING THE AFTERNOON. THEREFORE THE WIND ADVISORY WILL BE ALLOWED TO EXPIRE AT 7 PM. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this wind advisory went out at Apr 10, 4:09 PM CDT, 11 hours 22 minutes earlier.
Area forecast discussion, Apr 10, 4:09 PM CDT, 11 hours 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 409 PM CDT THU APR 10 2008 .DISCUSSION... INITIAL FORECAST CONCERNS ARE WITH REGARDS TO SEVERE THUNDERSTORM WATCH IN EFFECT FOR EASTERN TIER OF COUNTIES. SURFACE LOW PRESSURE CENTER AT FORECAST TIME WAS AROUND KCNK WITH MAX PRESSURE FALLS OVER SOUTHWEST IA. PACIFIC FRONT HAS PUSHED EAST OF THE CWA BRINGING BEST QUALITY LOW LEVEL MOISTURE EAST INTO MO. GREATEST ONGOING CONVECTIVE ACTIVITY WAS OVER NORTHWESTERN MO WITH A SECONDARY AREA OF CONVECTION DEVELOPING OVER NORTH CENTRAL OK AND SOUTH CENTRAL KS. WITH THE WARM FRONT NORTH OF THE CWA AT THIS TIME...BREAKS IN THE STRATUS HAVE ALLOWED FOR THE EROSION OF ANY CONVECTIVE INHIBITION...WHICH WAS ALLOWING ISOLATED CONVECTION TO DEVELOP WITHIN THE WATCH AREA. CONVECTION OVER SOUTH CENTRAL KS MAY EXPAND IN COVERAGE THROUGH THE 23 TO 00Z TIMEFRAME AS CONVERGENCE ALONG TRUE COLD FRONT AND DAYTIME HEATING COMBINED WITH COLD CORE ASSOCIATED WITH UPPER LEVEL SHORTWAVE ALOFT SET UP AT LEAST SOME MARGINAL INSTABILITY JUST SOUTH OF THE CWA. THIS ACTIVITY WILL ROTATE NORTHEAST AS THE COLD FRONT PUSHES EAST THIS EVENING. THUNDERSTORM ACTIVITY IS EXPECTED TO DIMINISH ALONG THE COLD FRONT AFTER SUNSET AS DEEP LOW LEVEL MOISTURE AND FORCING OTHER THAN CONVERGENCE ALONG THE COLD FRONT IS LACKING. ISOLATED THUNDERSTORMS MAY BECOME STRONG ENOUGH BEFORE SUNSET IN THE WATCH AREA TO PRODUCE SOME ONE INCH HAIL OR 60 MPH WIND GUSTS. AFTER SUNSET WOULD EXPECT SEVERE WEATHER CHANCES TO DIMINISH QUICKLY...AND WOULD EXPECT TOP CWA COUNTIES TO BE REMOVED FROM THE WATCH WELL BEFORE THE EXP TIME OF 9 PM. OTHER CONCERNS TONIGHT WERE SOUTHWESTERLY WINDS SOUTHEAST OF THE LOW CLIMBING ABOVE ADVISORY CRITERIA. AT THIS TIME WITH THE BENEFIT OF DAYTIME HEATING SITES IN EAST CENTRAL KS ARE NOT REACHING ADVISORY LEVELS...SO DO NOT EXPECT AFTER SUNSET WITHOUT THE BENEFIT OF THERMAL MIXING SITES WILL REACH ADVISORY LEVELS...SO WILL ALLOW THE WIND ADVISORY TO EXPIRE AT 22Z. SAME CONCERNS WITH WINDS OVERNIGHT BEHIND THE SURFACE LOW WITH RELATIVELY TIGHT PRESSURE GRADIENT. ALL GUIDANCE INDICATES WINDS BELOW ADVISORY LEVELS...AND ONCE AGAIN WITHOUT THE BENEFIT OF DAYTIME HEATING...DO NOT EXPECT WINDS TO CLIMB ABOVE ADVISORY LEVELS OVERNIGHT...SO HAVE NOT ISSUED WIND ADVISORY FOR NORTH CENTRAL KS AT THIS TIME. IF PRESSURE GRADIENT REMAINS SUFFICIENTLY STRONG TOMORROW...AND SUBSIDENCE IS GREAT ENOUGH TO PROVIDE SOME BREAKS IN THE CLOUD COVER...SOME SITES IN NORTH CENTRAL KS MAY REACH ADVISORY LEVELS. SINCE CONFIDENCE IN THIS IS LOW AT THIS TIME WILL LEAVE WIND ADVISORY DECISION FOR TOMORROW UP TO THE NEXT FORECAST CYCLE FOR LATEST ANALYSIS. LATE TONIGHT/FRIDAY..AXIS OF INSTABILITY ALOFT MOVES INTO EASTERN CWA LATE EVENING...AND IS CLEAR OF THE AREA BY THE MIDNIGHT HOUR. CAA THEN REALLY KICKS IN WITH NORTHWESTERLY FLOW BEHIND THE UPPER LOW. WILL CARRY A SLIGHT CHANCE FOR RAIN...WITH SLIGHT CHANCE FOR RAIN OR SNOW WHERE SURFACE TEMPS ARE LESS THAN 36F. NOT EXPECTING A HARD FREEZE CONSIDERING OVERNIGHT MIXING AND CLOUD COVER...BUT TEMPERATURES NEAR 32F ARE EXPECTED ACROSS NORTH CENTRAL KANSAS. AREA REMAINS UNDER THE INFLUENCE OF THE UPPER LOW WITH NEARLY NEUTRAL TEMPERATURE ADVECTION KEEPING TEMPS IN THE LOW 40S. SAT...ANOTHER LOBE OF ENERGY SWEEPS AROUND THE BACK SIDE OF THE UPPER LOW ON SATURDAY...AND REINFORCES BOTH MORE COLD ADVECTION AND ANOTHER SLIGHT CHANCE FOR SOME SNOW SHOWERS. MOISTURE AND LIFT SEEM TO CLEAR THE EASTERN CWA BY LATE AFTERNOON...BUT THINK IT TOO LATE FOR THE SUN TO MAKE MUCH DIFFERENCE IN HIGH TEMPS. SUN/MON...500 MB FLOW BECOMES NEARLY DUE NORTH BEHIND THE DEPARTING UPPER LOW AND AHEAD OF HIGHLY AMPLIFIED WESTERN RIDGE. THIS KEEPS US AGAIN IN COOLER FLOW BUT WARMER TEMPS OF +6C AT 850MB CREEP ACROSS THE AREA BY LATE DAY SUNDAY AND SHOULD GET US INTO THE MID 50S BY LATE DAY. COOLER HIGH PRESSURE ASSOCIATED WITH THE NORTHERLY FLOW CONTINUES TO HAVE INFLUENCE ON ITS EASTERN SIDE THROUGH MONDAY BUT SHOULD STILL RAISE A FEW MORE DEGREES NEAR 60 WITH SUN AND SLOW WARMING TREND. TUES-THURS...FLATTENING RIDGE BRINGS ZONAL FLOW ACROSS THE ROCKIES AND A RETURN TO THE LEE TROF AND WARM SOUTHERLY WINDS. LATEST EC AND GFS HAVE NEXT UPPER LOW POISED OFF THE WEST COAST PROGGED TO MOVE EASTWARD INTO THE FOUR CORNERS BY THURSDAY AFTERNOON. END RESULT WILL BE TEMPERATURES FINALLY NEAR 70 FOR THE MID TO LATE WEEK. && .AVIATION... THERE IS A SLIGHT CHANCE THAT A THUNDERSTORM MAY MOVE OVER TOP OR FOE LATE THIS AFTERNOON...HOWEVER DUE TO THE ISOLATED NATURE OF CONVECTION DID NOT INCLUDE A TEMPO GROUP IN THE TAFS AND SIDED WITH VCTS WORDING AT THIS TIME. WINDS WILL REMAIN BREEZY AND SLOWLY VEER AROUND TO THE WEST TONIGHT AS SURFACE LOW MOVES OFF TO THE NORTHEAST. A COLD FRONT IS EXPECTED TO MOVE THROUGH TAF SITES IN THE 04 TO 05Z TIMEFRAME...WHICH WILL LIKELY BRING AN MVFR DECK BACK THROUGH TAF SITES. AT THIS TIME CIGS LOOK TO HOLD AROUND THE 2 KFT LEVEL...SO HAVE CIGS REMAINING AT THIS LEVEL FROM 04-05Z ON AT THIS TIME. TOWARDS THE END OF THE TAF PERIOD WINDS MAY VEER FURTHER AROUND TO THE WEST NORTHWEST...BUT DID NOT ADD A CHANGE GROUP AT THIS TIME AS CIGS LOOK TO REMAIN FAIRLY PERSISTENT. CAVANAUGH && .TOP WATCHES/WARNINGS/ADVISORIES...WIND ADVISORY UNTIL 6 PM THURSDAY FOR KSZ058-KSZ059. && 67/CAVANAUGH
Hazardous weather outlook, Apr 10, 8:48 PM CDT, 6 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 848 PM CDT THU APR 10 2008 KSZ008>012-020>024-026-034>040-054>056-058-059-120200- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 848 PM CDT THU APR 10 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY TEMPERATURES OVERNIGHT FRIDAY INTO SATURDAY WILL BE AT OR JUST BELOW FREEZING ACROSS NORTH CENTRAL AND NORTHEAST KANSAS. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD NOT BE NEEDED TONIGHT.
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 10, 7:00 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Jefferson | 14 min |
| Apr 10, 7:08 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Franklin, Shawnee | 37 min |
| Apr 10, 7:21 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Jefferson | 39 min |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.